Subscribe to our RSS feed

Oct17

Tea and Transplants

Wednesday, 17 October 2012 Categories // Living with HIV

Danny Miller needed strong painkilling drugs after his recent operation. “It appears that not long after the drug took effect, the Mad Hatter joined me in my room for tea . .” he says.

We are all born with instincts, instincts that tell us when we are safe and when we are in danger. You know how sometimes you just get a feeling in your gut that tells you something is amiss, or that following someone’s well-meaning advice may not be the best idea? Yes,  those are our instincts. Sometimes we listen to our instincts and sometimes we don’t. Well here is a little story about instincts, and why it is wise to hear them out before making some of the decisions we make.

It’s a few days after my surgery.  I’m out if the ICU but still in the hospital. My parents are visiting, and everything is kind of hazy as I am on a constant IV drip of the narcotic pain killer dilaudid. A couple of doctors come into the room to discuss my progress. “The surgery was a success, by the way your spleen was shit so we took that out too, how are you feeling, yada yada, blah blah  blah blah”, the usual stuff.

The topic then turned to my pain, and the best way to manage it. The doctors were saying that they wanted to get me off the IV pain medication and on to something PO (oral pills). They right away suggested oxycontin as opposed to the dilaudid, stating that although the dilaudud was a stronger pain medication, the oxy would last longer. They wanted to start me on the oxy, and supplement that with the dilaudid as needed for pain breakthrough.

Now I had never before had oxycontin, but knew of the drug. In the small town I live in oxycontin  is actually a big problem. People are getting prescriptions for this narcotic pain killer, and using it as a party drug. They crush up the pills and snort them as one would cocaine. It’s said to give an extreme high that from what I have heard is like a cross between crystal meth and heroin, thus making the drug extremely addictive.  I have seen the effects that using this drug in this way can have on people and quite honestly it scares the hell out of me.

Now my mother immediately tells the doctors that there is no way in hell that they are going to give me this evil drug. And I myself express my concern about the medication. The doctors proceed to explain that this is a controlled environment, and that is perfectly safe for me to take the oxy. My mother is still adamantly demanding that it not be given to me. But ultimately it was my decision and even though I had that “I don’t know about this” feeling in my gut, I put my trust in the doctors and agreed to try the treatment plan. I mean after all they are doctors. right? They are the experts, right?

They took me off the IV dilaudid and started me on the new regimen. What follows is what was later related to me, for I have absolutely no recollection of the events.

It appears that not long after the drug took effect, the Mad Hatter joined me in my room for tea. Now if it was Walt Disney’s cartoon Mad Hatter or Johnny Depp’s portrayal of the Mad Hatter I do not know, I hope it was Johnny Depp, I mean after all he is hot, even in that crazy outfit, and I think the cartoon version would just have been too unreal even for a narcotic induces hallucination. My folks say that tea with the Hatter went well, polite conversation and all, although I complained that the biscuits tasted of cardboard. The Mad Hatter and I made our manners and bid each other a fond adieu. Then I took a nap.   

It’s when I awoke from my nap that all hell broke loose.

Some strange British woman (that only I could see) entered my room with a doctor’s bag and stated that she was there to take one of my kidneys. You see her husband only had one kidney and it was failing fast and he would die unless she took him one of mine. I refused, I needed both of my kidneys and after all I am HIV-positive, and she wouldn’t want to give her husband an HIV-positive kidney no, would she?

She became angry and attacked me. I had to escape. I proceeded to yank out my IV ports and catheter spraying blood and urine all about the room.

While my father restrained me, my mother ran for help from the nurses. Hospital staff in abundance raced into my room where I was restrained, and given some sort of medication to counteract the oxycontin.

I was then cleaned up, had new IVs put in, my catheter was replaced and I was heavily sedated so I could ride out the rest of the drug reaction.

When I came back to reality, I noticed that I was no longer wearing my favorite pajama pants and the entire episode was explained to me by my parents and the doctors. I had to wait several hours in extreme agonizing pain while the full effects of the sedation had worn off before it was safe to once again give me the IV dilaudid to treat my pain.

The moral of the story boys and girls, when you get that feeling in your gut, when your instincts kick in and try and warn you about something, hear them out, and heed their advice unless you want to end up having tea and cardboard biscuits with The Mad Hatter.

Thank you for reading. XXOO Danny 

MarketPlace